How long to stay on 10mg prednisolone?: Hello, I... - PMRGCAuk

PMRGCAuk

11,794 members21,511 posts

How long to stay on 10mg prednisolone?

selkie2019
selkie2019

Hello, I have been on 10mg pred for a month (managed to reduce down from starting dose of 15mg) and it barely keeps the symptoms at bay. No pain but muscle weakness in arms & legs and some neck stiffness. Last GP appointment was advised to stick with 10mg until symptoms settle down. How long did you take for 10mg to really work for you? Just back from an amazing week in Swanage where I swam and walked every day and felt really well.

16 Replies
oldestnewest
DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi

Glad you enjoyed Swanage- weather wasn’t at Dorset’s best - but glimpses of sunshine.

As for PMR - you seem to have had a bit of a bumpy ride - so something’s doesn’t seem quite right.

You said in previous post you weren’t all that good at 12.5mg - did that improve - or did you reduce to 10mg anyway?

You say you have no pain but arm/leg muscle weakness (that may be PMR or Pred) and stiff neck - and that in particular sounds suspiciously as if 10mg is definitely not enough. And no matter how long you stay on it, it’s still not going to be enough.

As you are in your 50s are you still at work?

Do you have flexibility to increase back up to 12.5mg for a week or so - and see if there’s a difference. If so, then maybe reduce in 1mg steps rather than 2.5mg.

You say you felt okay on holiday - how were you before?

Sorry more questions - rather than answers - but trying to work out what’s going on.

Thank you for replying. Thinking back 12.5, was ok after a couple of weeks. Managed on 11.25 but 10mg is hard work. I have some 1mg tablets so I could increase to 11mg and see how that works. I am still working at a desk job 25 hours a week and I move around as much as I can. Generally I feel ok, the tiredness returned at first but that has eased, main issue is heaviness in my legs. At 15mg I felt 95%, at 11.25mg about 85% now down to 75-80% well.

The first week at the lower doses was hard but levelled out, at 10mg not improving as I had hoped. Will try 11mg tomorrow.

Lots to think about!

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to selkie2019

You may find that 11mg is enough - sometimes doctors and patients don’t realise that just 1mg or even 0.5mg can and does make a change.

Obviously as you work you will find it more difficult than if you didn’t - but I’m sure you do try to pace yourself as much as you can.

Not everyone gets 100% relief - so maybe you are one of those that only get 80%.

My legs felt weakened - and I found that Pilates helped - so much I‘m still going to sessions 4 years on.

PMRpro
PMRproAmbassador

One top group in the field keep their patients at 10mg for a YEAR.

rcpe.ac.uk/sites/default/fi...

But if you feel it is "barely" holding it you have your answer. It isn't time to reduce until it is and you have to hope it will be enough if you decide to stay there - because if it isn;t enough then the inflammation will build up again until you have symptoms.

DL has already asked all the questions I would ask.

selkie2019
selkie2019 in reply to PMRpro

Thank you, its just disappointing not to be able to reduce further.

PMRpro
PMRproAmbassador in reply to selkie2019

Why? (I know, I know). Pred has cured nothing - it is there to allow you to have a decent quality of life in the meantime until PMR decides it will hi-tail it into the hills. You have been reducing too soon - the underlying disease process WILL fade in time, but it will do so in its own time. In the meantime - be comfortable.

I encountered the same problems you are encountering at 10 mg and the stiffness and pain never got better had to go back to 15 mg and then taper 1 mg at a time as of now on 11 mg next week will taper to 10 mg so far I feel great

Good luck

Its hard isn't it? Will go up to 11mg and see how that works for me. All the best x

I stayed on 10mg for almost four months before trying to reduce further and then only by 0.5mg steps.

Hidden
Hidden

I have been in the vicinity of 10 mg daily for 10+ years ... maybe 11 years by now. I don't know the answer to your question.

coda123
coda123 in reply to Hidden

I am interested in what side effects you have experienced at this dose for this long. I am at 8 but not doing well at that dose. Thanks for your story.

PMRpro
PMRproAmbassador in reply to coda123

I've also been on steroids at or above about 10mg for over 10 years. I have no identifiable long term side effects - I did have a bad 9 months when I was on methylprednisolone some years ago after having been on prednisolone for about 3 years without any trouble. Switching back to prednisone and with some discipline all the adverse effects resolved in a few months, the weight loss took a bit longer though.

coda123
coda123 in reply to PMRpro

Thanks for your encouraging viewpoint. It is so helpful to consider opinions and experiences other than the "get off prednisone, no matter what" advice one so often gets from specialists.

Hidden
Hidden in reply to coda123

I have had a long litany of possible side effects. In general, I try to CAUTION people about the long term effects as compared to short term effects. The short term effects were minimal for me, however, the long term effects were entirely different. I'm not sure what constitutes long term.

My experience with prednisone actually began 25+ years ago. The first 15 years were NOT for PMR/GCA. This period of time involved other medical conditions which were very similar because pain and vision was involved. The underlying cause was inflammation. This period of time involved high doses (sometimes 100 mg) for a relatively short period of time (1-2 months) and on average twice per year.

I would like to suggest that side effects are not always negative. Prednisone certainly stopped the pain and controlled inflammation. I have retained my vision because it worked so well. My ophthalmologist prescribed prednisone with general instructions that I should probably carry it with me at all times. During this time, the main negative side effect was early and rapid onset of cataracts.

The other side effect was euphoria or a false sense of well being. In retrospect, I think this altered my judgement somewhat. I recall making comments like, "I feel more normal when I take it" and "it is amazing how the pain disappears" and "it protects me". This feeling was so pervasive that I rarely sought medical attention except for frequent visits to my opthalmologist. This went on for 15 years when I decided that I was doing so well that I didn't need prednisone anymore and I threw it all away---big mistake!

It wasn't like I was addicted to it but I would admit that my body was dependent on it. At the time, I didn't know that cortisol "regulates" so many things and that every cell in the body utilizes cortisol in one way or another.

The first thing I noticed was chronic widespread pain as compared to intermittent localized pain I had been experiencing. It got so bad that I had to seek medical attention. When I told a GP about what had been going on for 15 years, she just lectured me and immediately referred me to a rheumatologist. I was eventually diagnosed with PMR.

I have had many of the relatively common side effects like high blood pressure, high cholesterol, some weight gain, insomnia. Oddly, no moon face or other Cushingoid symptoms or diabetes. You never know what may happen because everyone is different. That is what is so nice about this forum because I find everyone's experience fascinating.

One side effect that really was very dangerous was the masking of many kinds of pain. One "no pain" experience was life threatening and I was totally oblivious to what had happened. Another "no pain" experience was the chronic progression of something that should have been caught sooner. These things may have happened anyway ... I don't know. The medical experts suggested prednisone may have played a role. It was the complete lack of pain that was surprising!

The other side effect pertains to infections. I can't say I'm more prone to infections but when they happen my immune system responds differently and in unpredictable ways. Small infections sometimes require antibiotics for example. Infections in general seem to involve extreme pain. Any kind of stress was the same.

The biggest side effect is secondary adrenal insufficiency because of long term corticosteroid use. I'm still trying to learn about that. I would strongly advise an endocrinologist being involved if your use extends to more that 2-3 years. Over time, tapering slowly is all you can do. That wasn't necessarily that slow for me when I used it on a short term basis.

In the context of adrenal insufficiency, it was never obvious how much prednisone I needed at any given time.

Sorry for the long response.

selkie2019
selkie2019 in reply to Hidden

Thank you for your reply, I am aware that PMR can be a long term condition and it is really helpful to hear a personal experience of this and long term prednisolone use. I felt like wonder woman on 15mg and miss that on the lower doses!! I am not sure whether we are trying to find a dose that we feel well on or a dose that we can manage on. Early days for me but thank you for your words of caution.

coda123
coda123 in reply to Hidden

Thank you DadCue for your detailed response to my question. Very helpful and informative.

You may also like...